Iowa, 2010Heavy Snow in Iowa, December 3 to 4, 2010
December 3 to 4, 2010 · NWS ARX · 4 events in 4 counties and zones
A low pressure system moved across the Central Plains states in the early afternoon hours of December 3rd through the morning hours of December 4th. Light snow began in the early afternoon hours of December 3rd and increased in intensity during the late afternoon hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved across the Central Plains states in the early afternoon hours of December 3rd through the morning hours of December 4th. Light snow began in the early afternoon hours of December 3rd and increased in intensity during the late afternoon hours. The snow produced a swath of six to eight inches of accumulation across parts of northeast Iowa. Volunteer cooperative observers reported snowfall amounts of 8.2 inches four miles southeast of Lansing (Allamakee County) and eight miles east northeast of Decorah (Winnesshiek County), 8 inches at Elkader (Clayton County) and 7.4 inches at Fayette (Fayette County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 3, 10:38 AM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Dec 3, 10:38 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1038 AM CST FRI DEC 3 2010
.UPDATE...
MORNING WEATHER TRENDS AND PEAK AT 03.12Z MODEL GUIDANCE SUGGESTS
GOING FORECAST STILL NO TRACK. IMPRESSIVE FRONTOGENETIC BAND ALREADY
SETTING UP FROM MINNESOTA-IOWA BORDER BACK INTO DAKOTAS. SOME DRY
AIR LEFT IN MID LEVELS CLOSER TO FORECAST AREA THOUGH SO IT WILL
TAKE A FEW MORE HOURS FOR THIS LIFT AND QG FORCING TO ERODE. EXPECT
SOME LIGHT SNOW FROM TIME TO TIME IN SOUTHEAST MINNESOTA AND
NORTHEAST IOWA BUT STEADIER SNOWS FROM 21Z ON.
WITH STRONGER MID LAYER FRONTOGENETIC /600-700 MB/ PROGGED OVER
SOUTHEAST MINNESOTA AND NORTHEAST IOWA...EXPECT BAND OF STEADY
ACCUMULATING SNOWS TO ESTABLISH ITSELF BY EARLY EVENING AND CONTINUE
INTO THE OVERNIGHT. THIS LIFT STILL THERE AT 04.06Z BUT DROPS OFF
QUICKLY AFTER THAT SO TREND OF DISSIPATION SATURDAY MORNING ALSO
LOOKS GOOD.
OVERALL NO CHANGES PLANNED FOR FORECAST OR HEADLINES AT THIS POINT.
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
MAIN FORECAST CONCERN IS ON SNOW AMOUNTS FROM LATE TODAY THROUGH
SATURDAY.
06Z SURFACE ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER MINNESOTA
AND EXTENDING SOUTHWARD INTO IOWA AND MISSOURI. INFRARED SATELLITE
IMAGERY SHOWING A STRATUS DECK ACROSS NORTHERN WISCONSIN...WHICH
HAS SLOWLY BEEN PUSHING SOUTHWARD ACROSS THE NORTHERN PORTION OF THE
FORECAST AREA.
OVERALL 03.00Z NCEP DETERMINISTIC MODELS IN REASONABLE AGREEMENT.
ONLY QUESTION IS HOW QUICKLY LOW LEVELS SATURATE THIS AFTERNOON WITH
GFS THE FASTEST AND NAM HOLDING ON TO THE DRIER AIR LONGER.
PREFERENCE IS MORE OF A BLEND OF THE TWO SOLUTIONS.
VIGOROUS SHORTWAVE WILL MOVE OUT OF THE ROCKIES TODAY...THROUGH THE
NORTHERN PLAINS TONIGHT AND INTO NORTHERN ILLINOIS BY 12Z SATURDAY.
03.00Z RAOB DATA OVER THE PLAINS AND MINNESOTA DOES SHOW QUITE A
BIT OF LOW LEVEL DRY AIR THAT WILL HAVE TO BE OVERCOME. AS THE
WAVE APPROACHES...850MB JET STRENGTHENS LATE THIS AFTERNOON WITH
STRONG ISENTROPIC LIFT INDICATED IN THE 285K-295K LAYER. LIFT
INITIALLY WILL GO INTO SATURATION WHICH WILL LIKELY OCCUR ACROSS
SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 21Z-00Z AND THEN
OVER THE REMAINDER OF THE AREA AFTER 00Z. BOTH THE GFS AND NAM ALSO
INDICATING FRONTOGENETIC FORCING WITH SOME -EPV LOCATED ABOVE
FORCING AREA...ALBEIT NOT AS MUCH AS PREVIOUS MODEL RUNS HAVE
INDICATED. FORCING MAXIMIZED FROM SOUTHEAST MINNESOTA SOUTHEAST
INTO SOUTHWEST WISCONSIN FROM AROUND 00Z-09Z SATURDAY. FURTHER EAST
AND NORTH DRIER AIR WILL KEEP SNOW TOTALS DOWN. AT THIS POINT 5 TO 7
INCHES ARE POSSIBLE IN THE ABOVE CORRIDOR...TAPERING OFF TO JUST 1 TO
3 INCHES ACROSS TAYLOR COUNTY. THESE TOTALS ARE MARGINAL WARNING
CRITERIA...BUT GIVEN THIS IS THE FIRST EVENT OF THE YEAR WILL UPGRADE
PORTIONS OF THE WATCH AREA TO WARNINGS...WITH ADVISORIES FURTHER
NORTH.
AS THE WAVE PUSHES EAST ON SATURDAY WEAK FORCING CONTINUES THROUGH
THE MORNING HOURS WITH DRIER AIR THEN FILTERING IN FOR THE
AFTERNOON. WOULD WOULD EXPECT PERHAPS ANOTHER INCH OF SNOW SATURDAY
MORNING BEFORE TAPERING OFF IN THE AFTERNOON. HIGH PRESSURE THEN
BUILDS ACROSS THE PLAINS AND INTO THE REGION WITH CLEARING SKIES
SATURDAY NIGHT AND MOSTLY SUNNY SKIES SUNDAY. WITH THE FRESH SNOW
COVER...WOULD EXPECT RATHER COLD TEMPERATURES IN THE SINGLE DIGITS
SATURDAY NIGHT AND ONLY TEENS FOR HIGHS ON SUNDAY.
.LONG TERM...MONDAY THROUGH THURSDAY
A PERSISTENT UPPER TROUGH WILL BE LOCATED OVER THE NORTHEAST CONUS...
WITH RIDGING OVER THE ROCKIES. THIS WILL PLACE THE FORECAST AREA IN
NORTHWEST FLOW ALOFT. SURFACE HIGH PRESSURE WILL DOMINATE THROUGH
WEDNESDAY WITH QUIET WEATHER AND BELOW NORMAL TEMPERATURES. QUITE
POSSIBLE THAT SOME SUB ZERO LOW TEMPERATURES WILL BE REACHED UNDER
THE HIGH AND WITH ANY CLEAR SKIES AT NIGHT.
BY THURSDAY...WESTERN RIDGE BREAKS DOWN WITH A SHORTWAVE PROGGED TO
PUSH THROUGH THE PLAINS. BOTH THE 03.00Z GFS AND ECMWF BOTH
INDICATE THE POSSIBILITY OF SOME LIGHT SNOW WITH THE WAVE AND THUS
HAVE INCLUDED LOWER END PROBABILITIES FOR THURSDAY.
&&
.AVIATION...TODAY INTO SATURDAY
FIRST ISSUE IS AREA OF MVFR/LCL IFR STRATUS SINKING SOUTH ACROSS
WI/EXTREME EASTERN MN. THIS TO IMPACT THE TAF SITES MAINLY BEFORE
13Z THIS MORNING AS IT ADVECTS SOUTH ACROSS THE AREA. ONCE THIS
CLOUD DECK CLEARS THE AREA...GOOD VFR CONDITIONS EARLY TODAY WILL
GIVE WAY TO MORE PERSISTENT AND WIDESPREAD MVFR/IFR CIGS/VSBYS
CONDITIONS BY LATE THIS AFTERNOON /KRST/ TO EARLY THIS EVENING
/KLSE/ AS MOISTURE/LIFT INCREASE OVER THE AREA WITH THE APPROACH OF
A RATHER VIGOROUS MID LEVEL SHORTWAVE. BEST ESTIMATE FOR THE
SNOWFALL ARRIVAL REMAINS AROUND 21Z AT KRST AND AROUND 00Z AT KLSE.
CIGS WILL GRADUALLY LOWER FROM GOOD VFR TO MVFR THRU THE DAY AND
EARLY THIS EVENING. VSBYS WILL QUICKLY DROP FROM VFR TO IFR ONCE THE
SNOW MOVES IN. MVFR/IFR CIGS AND IFR VSBYS WILL THEN CONTINUE THRU
TONIGHT/SAT MORNING BEFORE SOME IMPROVEMENT LATE MORNING/EARLY
AFTERNOON SAT. TOTAL SNOWFALL AT THE TAF SITES LOOK TO BE 5 TO 7
INCHES AT KRST AND 3 TO 5 INCHES AT KLSE...MOST OF THIS FALLING FRI
NIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
SATURDAY FOR WIZ054-WIZ061.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
SATURDAY FOR WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-
WIZ043-WIZ044-WIZ053-WIZ055.
MN...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
SATURDAY FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
MNZ096.
IA...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
SATURDAY FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
IAZ029-IAZ030.
&&
UPDATE............ SHEA
SHORT/LONG TERM... RABERDING
AVIATION.......... RRSHazardous weather outlook, Dec 3, 5:03 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
503 AM CST FRI DEC 3 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061-041100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-
WINONA-
503 AM CST FRI DEC 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND FAR SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR LATE THIS AFTERNOON INTO
SATURDAY.
SNOW WILL SPREAD ACROSS THE AREA LATER THIS AFTERNOON AND CONTINUE
TONIGHT. SNOW AMOUNTS OF 4 TO 6 INCHES ARE POSSIBLE BY SATURDAY
MORNING.
RESIDENTS ARE URGED TO TAKE PREPARATORY ACTIONS NOW...BEFORE THE
STORM MOVES IN. THERE WILL BE IMPACTS TO TRAVEL. MOTORISTS
SHOULD PAY CLOSE ATTENTION TO THE FORECAST AND OTHER STATEMENTS
CONCERNING THE STORM...AND MAKE ADJUSTMENTS TO TRAVEL AS
NECESSARY...BOTH TONIGHT AND SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER STORM WARNING REMAINS IN EFFECT ON SATURDAY.
SNOW WILL CONTINUE INTO SATURDAY MORNING...THEN TAPER OFF TO
FLURRIES OR END SATURDAY AFTERNOON. ADDITIONAL SNOW AMOUNTS OF
ONE TO TWO INCHES ARE POSSIBLE...BRINGING STORM TOTALS OF 5 TO 7
INCHES.
THE NEXT LOW WITH A CHANCE OF SNOW SPREADS INTO THE AREA ON
THURSDAY. AT THIS TIME IT APPEARS SNOWFALL AMOUNTS WITH THIS SYSTEM
WOULD BE ON THE LIGHT SIDE.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS FROM LATE TODAY THROUGH SATURDAY WOULD BE
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
A CONFERENCE CALL IS SCHEDULED FOR 11 AM TODAY.
WIZ029-032>034-041>044-053-055-041100-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-
TREMPEALEAU-VERNON-
503 AM CST FRI DEC 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN INTO
CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT INTO SATURDAY.
SNOW WILL SPREAD ACROSS THE AREA THIS EVENING AND CONTINUE TONIGHT.
SNOW AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE BY SATURDAY MORNING.
RESIDENTS ARE URGED TO TAKE PREPARATORY ACTIONS NOW...BEFORE THE
STORM MOVES IN. THERE WILL BE IMPACTS TO TRAVEL. MOTORISTS
SHOULD PAY CLOSE ATTENTION TO THE FORECAST AND OTHER STATEMENTS
CONCERNING THE STORM...AND MAKE ADJUSTMENTS TO TRAVEL AS
NECESSARY...BOTH TONIGHT AND SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER WEATHER ADVISORY REMAINS IN EFFECT ON SATURDAY.
SNOW WILL CONTINUE INTO SATURDAY MORNING...THEN TAPER OFF TO
FLURRIES OR END SATURDAY AFTERNOON. ADDITIONAL SNOW AMOUNTS OF
ONE TO TWO INCHES ARE POSSIBLE...BRINGING STORM TOTALS OF 3 TO 6
INCHES.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS FROM THIS EVENING THROUGH SATURDAY WOULD BE
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
A CONFERENCE CALL IS SCHEDULED FOR 11 AM TODAY.
WIZ017-041100-
TAYLOR-
503 AM CST FRI DEC 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL SPREAD INTO THE AREA THIS EVENING...WITH AN INCH OR TWO
POSSIBLE BY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW WILL CONTINUE SATURDAY MORNING...THEN TAPER OFF TO
FLURRIES OR END SATURDAY AFTERNOON. UP TO AN ADDITIONAL INCH OF SNOW
WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS FROM THIS EVENING THROUGH SATURDAY WOULD BE
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
A CONFERENCE CALL IS SCHEDULED FOR 11 AM TODAY.
RRS
Heavy Snow, Fayette
- When
- December 3, 1:00 PM CST to December 4, 10:30 AM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Snow accumulations of 7.4 inches were measured in Fayette.
Heavy Snow, Clayton
- When
- December 3, 2:30 PM CST to December 4, 10:45 AM CST
- Where
- Clayton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
Eight inches of snow was measured in Elkader.
Heavy Snow, Winneshiek
- When
- December 3, 2:30 PM CST to December 4, 9:45 AM CST
- Where
- Winneshiek forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
An observer northeast of Decorah measured 8.2 inches of snow.
Heavy Snow, Allamakee
- When
- December 3, 3:45 PM CST to December 4, 10:00 AM CST
- Where
- Allamakee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
An observer southeast of Lansing measured 8.2 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 3 to 7, 20105 deaths · 2 events
- Winter Weather in Kentucky, December 3, 20103 injured · $50,000 · 1 event
- Winter Storm in Minnesota, December 3 to 4, 201026 events
- Winter Weather in Wisconsin, December 3 to 4, 201016 events
- Winter Storm and Winter Weather in Iowa, December 3 to 4, 201010 events
- Winter Storm and Winter Weather in Illinois, December 3 to 4, 20109 events
- Heavy Snow in Wisconsin, December 3 to 4, 20108 events
- Winter Weather in Minnesota, December 3, 20107 events
- Heavy Snow in Minnesota, December 3 to 4, 20107 events
- Heavy Snow in Illinois, December 3 to 4, 20105 events
- Heavy Snow in North Dakota, December 3, 20104 events
- High Wind in Colorado, December 3, 201065 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266399, 266398, 266400, 266396.